Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 93, NWS Wichita, KS

April 24, 2006Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2006, 6:24 PM CDT for Greenwood County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2006, 6:24 PM CDT (23:24 UTC)
Expired
Apr 24, 2006, 7:00 PM CDT
In force
36 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 6:42 PM CDTHAIL 1.751 Nw Madison, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 242324
SVRICT
KSC073-250000-
/O.NEW.KICT.SV.W.0093.060424T2324Z-060425T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT MON APR 24 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 700 PM CDT.

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF HAMILTON...OR ABOUT 14 MILES
  SOUTHWEST OF MADISON...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  HAMILTON...MADISON...VIRGIL

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THIS IS A DANGEROUS STORM.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3809 9636 3775 9595 3793 9595 3817 9596
      3816 9635

$$

BOWMAN
2 follow-up statements
000 
WWUS53 KICT 242336
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT MON APR 24 2006

KSC073-250000-
/O.CON.KICT.SV.W.0093.000000T0000Z-060425T0000Z/
GREENWOOD KS-
636 PM CDT MON APR 24 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN GREENWOOD
COUNTY UNTIL 700 PM CDT...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM MADISON TO 6 MILES NORTHEAST OF HAMILTON TO HAMILTON...AND 
MOVING NORTHEAST AT 50 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN GREENWOOD COUNTY...INCLUDING THE TOWNS OF MADISON...
HAMILTON AND VIRGIL.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3809 9636 3775 9595 3793 9595 3817 9596
      3816 9635

$$

KLEINSASSER
000 
WWUS53 KICT 242357
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT MON APR 24 2006

KSC073-250008-
/O.EXP.KICT.SV.W.0093.000000T0000Z-060425T0000Z/
GREENWOOD KS-
658 PM CDT MON APR 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENWOOD COUNTY
HAS BEEN ALLOWED TO EXPIRE...

AT 654 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.

LAT...LON 3809 9636 3775 9595 3793 9595 3817 9596
      3816 9635

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:53 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 24, 4:53 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT MON APR 24 2006

.MESO UPDATE...
WE ARE SENDING OUT A QUICK UPDATE ON STORM TYPE POTENTIAL DURING THE
NEXT COUPLE OF HOURS.

LATEST RADAR LOOP SHOWING SOME GOOD ELEVATED SUPERCELLS DEVELOPING
OVER SUMNER AND COUNTIES. THESE STORMS MAY END UP PRODUCING HAIL
LARGER THAN 2 INCHES AS THEY MOVE NORTHEAST AT 30 TO 35 MPH. FURTHER
WEST JUST WEST OF PRATT...THE CONVECTIVE INHIBITION CONTINUES TO
LOWER ALONG AND JUST AHEAD OF THE FRONT. THIS AREA APPEARS TO
BECOMING PRIMED FOR SURFACE BASED CONVECTION. STRETCHING PARAMETER
ALSO LOOKS FAVORABLE DUE TO STEEP LOW LEVEL LAPSE RATES DEVELOPING
OVER THAT REGION. 0-1KT HELICITY IS AROUND 150 M2/S2 WHICH COULD
LEAD TO THE POTENTIAL FOR TORNADOGENISIS ESPECIALLY IF A STORM
DEVELOPS ALONG A BOUNDARY.

COX

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT MON APR 24 2006/

DISCUSSION...

FORECAST PROBLEMS:
1) SEVERE CONVECTIVE POTENTIAL TONIGHT.
2) MINIMUM TEMPERATURES TUESDAY NIGHT.

TONIGHT:
FORECAST FOCUS IS ON SEVERE CONVECTIVE POTENTIAL...ESPECIALLY THIS
EVENING. AS OF 3 PM...SEVERE THUNDERSTORMS HAD DEVELOPED OVER
NORTH-CENTRAL OK IN GARFIELD COUNTY JUST E OF TRIPLE POINT. WITH
MID-LEVEL SHORT-WAVE MOVING E/NE ACROSS WRN KS EXPECT STRONG COLD
FRONT TO SURGE SE ACROSS KS. AMPLE MOISTURE COUPLED WITH STEEP()
MID-LEVEL LAPSE RATES DEPICT GREATEST SEVERE THREAT TO BE IN FORM
OF LARGE HAIL. WITH WARM FRONT DRAPED IN W-E MANNER ACROSS NRN OK
WILL NEED TO KEEP WATCH FOR TORNADIC POTENTIAL...ESPECIALLY ACROSS
SRN TIER COUNTIES OF SC KS. WITH COLD FRONT PROGGED TO SURGE SE...
SE KS SHOULD EXPECT NUMEROUS STRONG-SEVERE THUNDERSTORMS LATE THIS
EVENING AS BOUNDARY TO ENCOUNTER RICHER LOWER-DECK MOISTURE IN
THIS PART OF NEIGHBORHOOD. PRECIPITABLE WATERS IN 1.5-1.7 INCH
RANGE MOMENTARILY RIASED CONCERNS FOR FLASH FLOOD ISSUANCE. WITH 3
HOURLY FLASH FLOOD GUIDANCE GENERALLY IN 2.5 TO 3.0 INCH RANGE
HAVE OPTED TO HOLD OFF ISSUANCE UNTIL BETTER FEEL ESTABLISHED WITH
RESPECT RAINFALL RATES.

TUESDAY:
WITH STRONG COLD FRONT PROGGED TO SURGE SE ACROSS KS/MO BORDER...
CHANCES FOR -SHRA TO BE GREATEST ACROSS SE KS WHERE NO DOUBT
CLOSER TO SFC-850MB WRAP-AROUND.

TUESDAY NIGHT:
FORECAST FOCUS IS ON LOW TEMPERATURES. LARGE SFC HIGH SETTLES SE
ACROSS NEBRASKA AND WRN/CENTRAL KS. 1000-500MB THICKNESSES
LOWERING TO 546DM COUPELD WITH CLEARING WOULD SUPPORT MINS 35F
WITH CENTRAL KS ON COLDER SIDE OF FENCE.

WED-THU NIGHT:
QUIET WEATHER SLATED ALL AREAS AS PREVIOUSLY-MENTIONED HIGH
PRESSURE AREA DOMINATES WHILE DRIFTING SE TOWARD LOWER MS VALLEY.

FRIDAY & FRIDAY NIGHT: (CORRECTED)
NEXT CHANCE FOR TSRA SLATED THESE PERIODS AS NEXT COLD FRONT MOVES
SE INTO CENTRAL KS FRIDAY MORNING IN RESPONSE TO FAIRLY POTENT
MID-LEVEL SHORTWAVE SPRINTING SE ACROSS NRN PLAINS. SOME CONCERN
AS TO MOISTURE MAGNITUDE. AS SUCH..HAVE TAKEN CONSERVATIVE
APPROACH TO POPS ASSIGNING 20-30% WITH SLIGHTLY HIGHER POPS
ASSIGNED TO CENTRAL KS ON FRIDAY...WITH CHANCES GRADUALLY
INCREASED TO 30-40% FRIDAY NIGHT ACROSS PRIMARILY SC & SE KS AS
COLD FRONT CONTINUES SE JAUNT ACROSS FORECAST AREA.

SATURDAY-SUNDAY:
NO SIGNIFICANT CHANGES MADE TO INHERITED FORECAST.

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    43  50  35  65 /  70  30   0   0
HUTCHINSON      40  49  34  65 /  60  30   0   0
NEWTON          43  48  35  65 /  70  40   0   0
ELDORADO        45  48  35  64 /  80  40   0   0
WINFIELD-KWLD   47  52  36  65 /  80  40   0   0
RUSSELL         37  47  33  66 /  40  30   0   0
GREAT BEND      37  49  33  66 /  40  30   0   0
SALINA          40  47  34  65 /  60  30   0   0
MCPHERSON       41  47  34  65 /  60  30   0   0
COFFEYVILLE     54  54  37  65 /  90  40   0   0
CHANUTE         51  51  37  65 /  90  50   0   0
IOLA            50  51  36  65 /  90  50   0   0
PARSONS-KPPF    53  53  37  65 /  90  50   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 24, 5:56 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT MON APR 24 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
556 PM CDT MON APR 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY EAST OF A
WICHITA TO MARION TO WELLINGTON LINE. THESE STORMS WILL HAVE THE
POTENTIAL OF PRODUCING LARGE HAIL UP TO BASEBALL SIZE HAIL THROUGH 9
PM.

MORE STORMS ARE EXPECTED TO DEVELOP MAINLY WEST OF THE INTERSTATE 35
AND I-135 CORRIDOR AND MOVE EAST AT 20 TO 30 MPH. THESE STORMS WILL
HAVE THE POTENTIAL OF PRODUCING LARGE HAIL...DAMAGING WINDS AND EVEN
AN ISOLATED TORNADO THROUGH 9 PM. THESE STORMS WILL CONTINUE INTO
THE OVERNIGHT HOURS...ESPECIALLY OVER SOUTHEAST KANSAS...WITH THE
MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS AFTER 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT.
AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND
OVERNIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/LAWSON

In the hours before

Local storm report, Apr 24, 5:42 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 W EL DORADO           37.82N 96.88W
04/24/2006  E1.25 INCH       BUTLER             KS   TRAINED SPOTTER

&&

ES
Local storm report, Apr 24, 5:44 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             EL DORADO               37.82N 96.86W
04/24/2006  E1.25 INCH       BUTLER             KS   EMERGENCY MNGR

&&

MJR
Local storm report, Apr 24, 5:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             NE EL DORADO            37.82N 96.86W
04/24/2006  E1.25 INCH       BUTLER             KS   EMERGENCY MNGR

&&

MJR
Local storm report, Apr 24, 5:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             1 SW WICHITA            37.68N 97.36W
04/24/2006  E2.00 INCH       SEDGWICK           KS   EMERGENCY MNGR

&&

MJR
Local storm report, Apr 24, 5:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
549 PM CDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             WICHITA                 37.69N 97.34W
04/24/2006  E1.75 INCH       SEDGWICK           KS   LAW ENFORCEMENT

            NWS OFFICE.

&&

MJR
Local storm report, Apr 24, 6:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             WICHITA                 37.69N 97.34W
04/24/2006  E2.00 INCH       SEDGWICK           KS   EMERGENCY MNGR

            SENECA AND DOUGLAS

&&

MJR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:23 PM CDTSevere Thunderstorm WarningICTHarper, Kingman52 min
Apr 23, 7:24 PM CDTSevere Thunderstorm WarningICTLincoln66 min
Apr 23, 7:40 PM CDTSevere Thunderstorm WarningICTKingman, Reno50 min
Apr 23, 7:44 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice46 min
Apr 23, 7:58 PM CDTSevere Thunderstorm WarningICTSaline47 min
Apr 23, 8:14 PM CDTTornado WarningICTSaline32 min
Apr 23, 8:21 PM CDTSevere Thunderstorm WarningICTMarion54 min
Apr 23, 8:22 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Sedgwick53 min
Apr 23, 8:42 PM CDTSevere Thunderstorm WarningICTSumner63 min
Apr 23, 8:59 PM CDTSevere Thunderstorm WarningICTChase61 min
Apr 23, 9:08 PM CDTSevere Thunderstorm WarningICTButler52 min
Apr 23, 9:27 PM CDTSevere Thunderstorm WarningICTCowley41 min
Apr 23, 9:33 PM CDTSevere Thunderstorm WarningICTGreenwood42 min
Apr 23, 10:09 PM CDTSevere Thunderstorm WarningICTWoodson36 min
Apr 23, 10:38 PM CDTSevere Thunderstorm WarningICTAllen33 min
Apr 24, 1:31 AM CDTSevere Thunderstorm WarningICTBarton29 min
Apr 24, 3:07 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln26 min
Apr 24, 6:52 AM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick53 min
Apr 24, 7:24 AM CDTSevere Thunderstorm WarningICTButler81 min
Apr 24, 7:50 AM CDTSevere Thunderstorm WarningICTSedgwick55 min
Apr 24, 7:57 AM CDTSevere Thunderstorm WarningICTHarvey23 min
Apr 24, 8:15 AM CDTSevere Thunderstorm WarningICTButler75 min
Apr 24, 8:41 AM CDTSevere Thunderstorm WarningICTSedgwick34 min
Apr 24, 9:01 AM CDTSevere Thunderstorm WarningICTCowley59 min
Apr 24, 10:11 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley64 min
Apr 24, 11:12 AM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery47 min
Apr 24, 4:20 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner55 min
Apr 24, 4:27 PM CDTSevere Thunderstorm WarningICTSumner63 min
Apr 24, 5:02 PM CDTSevere Thunderstorm WarningICTButler58 min
Apr 24, 5:06 PM CDTSevere Thunderstorm WarningICTCowley34 min
Apr 24, 5:15 PM CDTTornado WarningICTSedgwick, Sumner30 min
Apr 24, 5:36 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Apr 24, 5:54 PM CDTSevere Thunderstorm WarningICTButler, Greenwood66 min
Apr 24, 6:03 PM CDTSevere Thunderstorm WarningICTButler26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.